Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 312, NWS Kansas City, MO

September 22, 2000Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 22, 2000, 6:52 PM CDT for Harrison County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 6:52 PM CDT (23:52 UTC)
Expired
Sep 22, 2000, 7:45 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:55 PM CDTHail 0.75Bethany, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 222351
SVRMCI
MOC081-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF BETHANY

* UNTIL 745 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RIDGEWAY...OR ABOUT 8 MILES NORTHEAST OF
  BETHANY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT MORIAH AT 700 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4014 9415 4013 9377 4058 9379 4057 9413

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 22, 2:30 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT FRI SEP 22 2000

MAIN CONCERN IN SHORT TERM IS CDFNT NOW ENTERING XTRM NWRN MO. GULF
MOIST HAS SURGED INTO CWA THIS AFTN WITH AFTN TEMPS REACHING
CONVECTIVE TEMPS AS PER AM SOUNDING. MSAS DATA INDICATES LIFTED
INDICES AROUND -8 ACR NWRN 1/2 CWA WITH CAPES LIKELY BETWEEN
2000-3000 J/KG. PROFILERS/MDL GRIDDS SUGGEST SUFFICIENT SHR FOR STG
SQUALL LINE WITH MCS DEVELOPMENT LATE THIS EVE AND TNGT. MAIN THREAT
DAMAGING WINDS...HOWEVER STEEP LAPSE RATES AND COOL MID LVL TEMPS
SUGGEST GOOD POTENTIAL FOR LARGE HAIL. GOOD AFTN PRES RISES IN ERN
NEB SUGGEST GOOD INITIAL PUSH OF FNT INTO CWA TNGT WITH SQUALL TO
PROGRESS SLOWLY SE WITH THE FNT.

OTHERWISE...PREFER AVN IN DEVELOPMENT OF UPR TROF IN ROCKIES WITH
AVN PREFERRED ON SPEED OF FNT. SQUALL LINE SHOULD HELP PUSH FNT INTO
XTRM SERN CWA BY DAYBREAK AS PER AVN.  AS A RESULT...BLV ETA/NGM
APPEARS TOO SLOW IN PUSH FNT ACR SRN CWA. HAVE LTL CONFIDENCE IN
TIMING AND LOCATION OF ANY SHRTWVS TO EJECT EAST OUT OF UPR
TROF...BUT DO XPCT PERIODIC WK SHRTWVS TO EJECT EAST INTO AREA.
IN ADDITION...AVN GRIDDS SUGGEST H8 FNT TO ONLY SAG TO A MKC TO IRK
LINE BY 00Z SUN WITH STG BAROCLINIC ZONE ACR CWA. ALTHOUGH UPR
DYNAMICS WK THROUGH PERIOD...ANY SHRTWV SHOULD TRIGGER PERIODS OF
RAIN AND A FEW THUNDERSTORMS IN STG BAROCLINIC ZONE  ...MAINLY ACR
SERN HALF OF CWA THROUGH SAT EVE. WK SYNOPTIC LIFT ALSO TO TRIGGER
PERIODS OF RAIN AND DRIZZLE SUNDAY AS UPR TROF APPROACHES.

TEMPS TNGT A BIT OF CHALLENGE AND HINGE UPON SPEED OF CDFNT. PREFER
COOLER FAN GUID AS TEMPS UPSTREAM QUITE COOL AND XPCT LTL DIURNAL
RANGE.

.EAX...NONE.

DB

In the hours before

Special weather statement, Sep 22, 1:00 PM CDT, 5 hours 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI SEP 22 2000

...SEVERE THUNDERSTORMS POSSIBLE MAINLY THIS EVENING...

FORECAST...THUNDERSTORMS WILL LIKELY DEVELOP BY LATE AFTERNOON
ACROSS NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS.  THE
THUNDERSTORMS SHOULD FORM A COMPLEX OR A LINE AND MOVE SLOWLY
SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS.  LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS.  LOCALLY
HEAVY RAINFALL MAY ALSO OCCUR.  SPOTTER ACTIVATION MAY BE REQUIRED
AFTER 5 PM.

DISCUSSION...A COLD FRONT EXTENDS FROM WESTERN IOWA INTO NORTH
CENTRAL KANSAS.  THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST AND WILL
BE POSITIONED FROM SOUTHEAST KANSAS TO NORTHEAST MISSOURI BY SUNRISE
SATURDAY.  THIS FRONT WILL PROVIDE ENOUGH LIFT TO GENERATE
THUNDERSTORMS BY LATE THIS AFTERNOON.  THE ATMOSPHERE BY LATE THIS
AFTERNOON WILL BE UNSTABLE SINCE LOW LEVEL MOISTURE HAS RETURNED TO
THE AREA.  ENOUGH WIND SHEAR AND INSTABILITY SHOULD BE PRESENT FOR
SOME OF THE THUNDERSTORMS TO REACH 	SEVERE LEVELS.

JM
Local storm report, Sep 22, 5:36 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    CAMERON                   MO   .75 INCH HAIL
09/22/00   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 22, 6:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    HAMILTON                  MO   WIND DAMAGE
09/22/00   CALDWELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN...MINOR
                                          BUILDING DAMAGE...
                                          POWER LINES DOWN.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:40 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb65 min
Sep 22, 5:34 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess56 min
Sep 22, 6:15 PM CDTSevere Thunderstorm WarningEAXLivingston60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.